Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Wakefield, VA

June 28, 2002Camden County, Pasquotank County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 28, 2002, 1:34 PM EDT for Camden County, Pasquotank County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2002, 1:34 PM EDT (17:34 UTC)
Expired
Jun 28, 2002, 2:05 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Camden County, NC, Pasquotank County, NC

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 281734
SVRAKQ
NCC029-139-281805-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 205 PM EDT

* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF LYNCHS CORNER...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  LYNCHS CORNER AND HORSESHOE AROUND 135 PM
  MORGANS CORNER AND SOUTH MILLS AROUND 140 PM
  BURNT MILLS AND JOHNSONS CORNER AROUND 145 PM
  LAMBS CORNER AROUND 150 PM
  SPENCES CORNER AND CAMDEN AROUND 155 PM
  WHITEHALL SHORES AND TAYLORS BEACH AROUND 200 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.



$$

SIEBERS
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:45 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 10:45 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1045 AM EDT FRI JUN 28 2002

LOOKED AT CURRENT SOUNDINGS SHOW PLENTY OF MOISTURE ACRS THE AREA.
THIS IS EVIDENT AS LOW CLDS HAVE DEVELOPED QUICKLY OVR SE PARTS OF
VA AND 06Z ETA SHOWED THE POTENTIAL FOR REACHING THE LFC LATE THIS
MRNG AND BELIEVE THIS IS HELPING GENERATE THE CLDS AND A FEW LGT
SHWRS. THE FACT THAT WE ARE ALREADY CLDY IS NOW HELPING TO KEEP
TEMPS DOWN OVR VA WHILE BETTER HTG IN NC. BELIEVE CAPES WL STAY
LOWER IN VA MORE IN THE 1 TO 2K RANGE WHILE OVR 3K POSSIBLE IN NC.

SHR PROFILE NOT VERY IMPRESSIVE AND EVEN LOOKING WHEN THE SW PASSES
STILL NOT MUCH FOR THE AFTN SO ISOLATED THREAT OF ANY SVR TSTMS
LEANING MORE TOWARD NC PART OF CWA. WL LOWER POPS TO CHC AS WINDS
ALREADY TURNING TO W AND VWP SHOWING THIS NICELY ON AKQ RADAR SO
LIMITING ANY CONVG AND LIFT FM SW ON MODELS NOT VERY IMPRESSIVE.

WL LOWER TEMPS ACRS THE N AND GO MSTLY CLDY EVEN OVR SE CWA BY ERLY
AFTN.

DROPPING SCA AS WINDS NOT COMING UP THAT MUCH AND SEAS REMAINING
LOWER.

JAB
...PREVIOUS AFD......................

LAST NITES TSTRMS PRODUCED MUCH NEEDED QPF AMTS BTWN 1/2 TO 1 INCH
ACROSS FA.

ERN TROF TO LIFT OUT NXT 48 HRS...LEAVING H5 RIDGE TO BUILD IN FM
W OVR WKEND. CDFRNT PROGGED ACROSS FA THIS EVE...MOVG E OF CSTL WTRS
BY 12Z SAT. SVRL WL S/WS PROGGED AHEAD OF BNDRY TDY. COMBINATION OF
RTHR JUICY & UNSTABLE AIRMASS AND SAID S/WS...SHUD RESULT IN CHC TO
LIKELY POPS TODAY. MAY SEE LULL IN ACTIVITY ERLY THIS AM (SPCLLY CSTL
AREAS) WITH BEST INSTABILITY THIS AFTRN. SPC HAS RGN IN SLGT RISK...
MAIN CONCERN FOR DMGG WNDS LATER TDY. XPCT TO SEE LINE TSTRMS FORM
ALONG TROF...THEN PROGRESS E AS IT MERGES WITH MAIN BNDRY LATER TDY.
CUD SEE SOME HVY RAINERS AS PWS REMAIN WELL OVR 1 INCH. TMPS HELD
IN 80S DUE TO MORE CLD CVR.

PCPN ENDS N-S THIS EVE AS BNDRY PUSHES FRTHR S. GRDL CLRG SKIES WITH
MINS INTO 60S. SFC HIGH TO N PUSHES BNDRY INTO SRN STATES SAT. THIS
RESULTS IN DRY & LESS HUMID CNDTNS THRU SUN. ONSHORE WND FLOW KEEPS
BCH AREAS SOMEWHAT COOLER.

XTNDD PRD RTHR UNCERTAIN AS MODELS CONT TO OFFER DRFNT SOLNS WRT
CUT-OFF LOW DVLPMNT OVR SE. LTST TRENDS KEEP ANY DVLPMNT S OF FA
WITH LOW TRACKING IVOF GULF STREAM. WILL LEAN TOWARD A MORE SRN
TRACK (WUD NOT BE SURPRISED TO SEE FUTURE MODEL RUNS EVEN FRTHR S).
THIS WUD KEEP MOST PCPN S OF AKQ FA. CRNTLY HAVE LOW POPS OVR SERN
CNTYS TUE. WILL KEEP THEM THERE FOR NOW GIVEN LOW CONFIDENCE IN
TRACK OF SYSTM.

CWF...SCA FLAGS CSTL WTRS THIS AM. XPCT DMNSHG WNDS/SEAS AS DAY
PROGRESSES.

FCSTID = 44
SBY   86  65  86  60 /  50  30  10  10
OXB   83  68  80  64 /  50  40  10  10
ECG   89  73  88  67 /  50  40  20  20
ORF   87  72  86  68 /  50  50  20  20
PHF   85  69  86  66 /  50  30  10  10
AKQ   88  70  89  66 /  60  30  20  20
RIC   84  67  88  64 /  60  20  10  10
FVX   85  70  89  66 /  60  30  20  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:06 PM EDTSevere Thunderstorm WarningAKQGates29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.